Alert archive / New Jersey / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 23, 2020, 5:18 PM EDT for Atlantic County, New Jersey. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2020, 5:18 PM EDT (21:18 UTC)
- Expired
- Aug 23, 2020, 5:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Philadelphia/Mount Holly
County Atlantic County, NJ
The radar
The Philadelphia radar (KDIX), 61 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1300 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted.
352 WWUS81 KPHI 232118 SPSPHI Special Weather Statement National Weather Service Mount Holly NJ 518 PM EDT Sun Aug 23 2020 NJZ022-232145- Atlantic- 518 PM EDT Sun Aug 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ATLANTIC COUNTY... At 518 PM EDT, a strong thunderstorm was located over Mays Landing, or 13 miles northwest of Ocean City, moving east at 10 mph. Wind gusts up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Northfield, Absecon, Estell Manor, Port Republic, Pomona, Mays Landing and Linwood. This includes the following highways... Garden State Parkway between mile markers 32 and 45. Atlantic City Expressway between mile markers 7 and 16. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3943 7480 3949 7478 3953 7445 3934 7458 TIME...MOT...LOC 2118Z 271DEG 9KT 3945 7471 $$ Gorse
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 23, 3:42 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 23, 3:42 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 342 PM EDT Sun Aug 23 2020 .SYNOPSIS... A surface trough will remain near the Mid Atlantic states through early next week. A cold front is forecast to approach the area later Tuesday into Tuesday night. This front will lift back northward as a warm Front Wednesday night into Thursday, then another surface trough is forecast to develop across the Mid Atlantic states Thursday. This trough will likely remain near the Mid Atlantic region into the weekend until another cold front possibly moves across the area around Saturday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... A surface warm front lifting northward through our region, and an impulse traveling in the west southwest mid level flow set off some showers in northeastern Maryland and Delaware this morning. The showers expanded northward into the Philadelphia metropolitan area and southern New Jersey. Daytime heating and the resulting increase in instability caused the showers to build into thunderstorms this afternoon. The availability of abundant low level moisture led to locally heavy downpours with some spots picking up around 2 inches of rain in a short amount of time. At mid afternoon, the showers and thunderstorms were weakening a bit in parts of our region. There was a well defined outflow boundary spreading outward from the complex of showers and thunderstorms. We continue to expected scattered showers and thunderstorms into this evening, especially in southeastern Pennsylvania, southwestern New Jersey, northern Delaware and far northeastern Maryland. Those areas should be the focus of the best instability in our region. Also, there will likely be lingering outflow boundaries to help trigger additional convection. The loss of daytime heating this evening should cause any lingering showers and thunderstorms to weaken and dissipate before midnight. We are anticipating a partly cloudy sky overnight with patchy fog possible, especially in areas that received rain today. Low temperatures will favor the upper 60s and lower 70s with a light and variable wind. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... Monday should be another very warm and humid day in our region. Dew point readings are expected to be in the lower 70s with maximum temperatures near 90 in many spots. We are anticipating that a mid level impulse will pass overhead around midday with another one approaching from the west late in the day. Mixed layer CAPE values are forecast to rise into the 1000 to 1500 J/KG range. As a result, we are expecting another round of scattered showers and thunderstorms. Precipitable water values should be near 2 inches, so locally heavy rainfall is again possible. The wind is forecast to be from the southwest and west around 5 to 10 MPH. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Several periods of warm and unsettled weather are expected during the long term forecast, with one nice day for the middle of the week. The lee-side/thermal surface trough that have been in place across the Mid Atlantic region Sunday and Monday will still be near the area on Tuesday. But it will finally get pushed out of the area as a cold front is expected to move across the area later Tuesday into Tuesday night. There will be a chance of showers and thunderstorms in the morning as a short wave/vorticity impulse is forecast to move through early in the day and may interact with the surface trough and create a few showers and thunderstorms. However, a stronger short wave/vorticity impulse will move across the area later in the day into Tuesday evening when there will be greater instability with CAPE values of 1000+ J/kg. Meanwhile, 0-6 km shear values increase to 30+ knots as the mid-level winds increase to 35-45 knots as the flow turns northwest. Strong to damaging winds are expected to be the main threat with, especially if a squall line forms. Freezing levels/wet bulb 0 heights are pretty high at 13,000-14,000 feet, so hail is not expected to be a big threat, although cannot be ruled out for taller storms. Even outside of thunderstorms, Sunday-Tuesday will have gusty afternoon winds of 20-25 mph possible. The front will continue to move across the area Tuesday evening, and as the front passes eastward, shower/thunderstorm activity will dissipate through the night. The front will be south of the area by Wednesday morning, and a dry and not as warm day is expected. Temperatures are still forecast to be above normal, but mostly in the low-mid 80s. No precipitation is expected as PW values will 1 inch or less for much of the day and dewpoints will be int he low to mid 60s. However, this begins to change by Wednesday evening and overnight. PW values return to 1.5+ inches as the front to the south returns back northward as a warm front overnight. Another surface trough is expected to develop across the Mid Atlantic later Thursday and remain across the Mid Atlantic region into Friday. This will lead to above normal temperatures, and with several short waves/vorticity impulses, there will be a few rounds of showers and thunderstorms possible. Another front is expected to approach the area later Friday into Saturday which could also bring with it moisture from the remnants of what is currently Tropical Storm Laura. There are timing and placement differences between the long term guidance, but they all do show some effects from the front and moisture from Laura late Friday into Saturday. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Into this evening...Mainly VFR. Scattered showers and thunderstorms may bring conditions briefly to MVFR/IFR. Variable wind 5 to 10 knots. Medium to high confidence. Overnight...Mainly VFR. Local MVFR/IFR conditions in low clouds and patchy fog after 06Z. Variable wind 6 knots or less. Medium to high confidence. Monday...Mainly VFR. Scattered showers and thunderstorms may bring conditions briefly to MVFR/IFR. Southwest to west wind 5 to 10 knots. Medium to high confidence. Outlook... Tuesday-Tuesday night...Generally VFR conditions expected. Chance of showers and thunderstorms which may temporarily lead to localized lower conditions, especially Tuesday afternoon and evening. West winds 5-10 knots, become northwest then north behind the front Tuesday evening and overnight. Gusts each afternoon could reach 15- 20 knots. Gusts could reach 15-20 knots during the afternoon. Wednesday-Wednesday night...VFR conditions expected. Northwest wind 5-10 knots, with gusts 15-20 knots possible during the afternoon, becoming light and variable during the evening and overnight. Thursday-Friday...Generally VFR expected. A chance of showers and thunderstorms which may temporarily lead to lower conditions. West to southwest winds 5-10 knots, with gusts of 15-20 knots during the daytime. && .MARINE... A southwest to west wind around 10 knots is expected to continue into Monday. Wave heights on our ocean waters should range from 2 to 3 feet. Waves on Delaware Bay are forecast to be 2 feet or less. OUTLOOK... Monday night-Friday...Conditions expected to remain below Small Craft Advisory levels through the period, although winds could gust around 20 knots at times, and seas could build to 3-4 feet. There is a chance of showers and thunderstorms each day, especially Monday and Tuesday, and Thursday and Friday which could lead to locally higher winds and waves. Rip currents...There is a low risk for the development of dangerous rip currents into this evening. A southerly wind around 10 MPH is expected. Breaking waves should be less than 2 feet with a medium period swell from the southeast. The low risk is forecast to continue on Monday. The wind should be from the south around 10 MPH. Breaking waves are expected to be 2 feet or less with a medium period swell from the southeast and south. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Robertson Near Term...Iovino Short Term...Iovino Long Term...Robertson Aviation...Iovino/Robertson Marine...Iovino/Robertson
Hazardous weather outlook, Aug 23, 3:44 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 344 PM EDT Sun Aug 23 2020 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-241945- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 344 PM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and thunderstorms are anticipated to move through the region on Tuesday. Some of these storms could become strong to severe with the most likely threat being isolated swaths of damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-241945- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 344 PM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-241945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 344 PM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 23, 3:50 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN 1 SE ELAM 39.84N 75.52W
08/23/2020 M4.65 INCH DELAWARE PA PUBLIC
4.65 INCHES OF RAIN MEASURED IN ABOUT 90
MINUTES BY A PERSONAL WEATHER STATION IN
BETHEL TOWNSHIP.
&&
GORSESpecial weather statement, Aug 23, 4:10 PM EDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 410 PM EDT Sun Aug 23 2020 NJZ016-021-232045- Salem-Cumberland- 410 PM EDT Sun Aug 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CUMBERLAND AND SOUTHERN SALEM COUNTIES... At 409 PM EDT, a strong thunderstorm was located near Newport Meadows, or 9 miles west of Bridgeton, moving east at 15 mph. Wind gusts up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Bridgeton, Alloway, Quinton, Greenwich, Shiloh, Olivet, Hancocks Bridge, Newport Meadows, Fairton, Cedarville, Seabrook Farms, Rosenhayn and Centerton. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3944 7553 3955 7547 3956 7511 3925 7524 TIME...MOT...LOC 2009Z 289DEG 15KT 3948 7539 Gorse
Local storm report, Aug 23, 4:14 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 PM EDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HEAVY RAIN NEWFIELD 39.55N 75.02W
08/23/2020 M1.93 INCH GLOUCESTER NJ TRAINED SPOTTER
STREET FLOODING REPORTED.
&&
CMSSpecial weather statement, Aug 23, 4:45 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
445 PM EDT Sun Aug 23 2020
NJZ021-232115-
Cumberland-
445 PM EDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CUMBERLAND COUNTY...
At 444 PM EDT, a strong thunderstorm was located over Fairton, or
over Bridgeton, moving southeast at 20 mph.
Wind gusts up to 45 mph and pea size hail are possible with this
storm.
Locations impacted include...
Vineland, Millville, Bridgeton, Laurel Lake, Greenwich, Shiloh,
Newport, Dividing Creek, Fairton, Cedarville, Fortesque, South
Vineland, Rosenhayn and Seabrook Farms.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning will occur at times with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
LAT...LON 3918 7514 3939 7545 3940 7544 3939 7542
3940 7541 3941 7542 3951 7519 3950 7515
3946 7508 3949 7507 3947 7493
TIME...MOT...LOC 2044Z 299DEG 19KT 3939 7524
GorseSpecial weather statement, Aug 23, 5:17 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Mount Holly NJ
517 PM EDT Sun Aug 23 2020
MDZ012-232145-
Kent-
517 PM EDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KENT COUNTY...
At 517 PM EDT, a strong thunderstorm was located near Bowleys
Quarters, or 8 miles east of Middle River, moving southeast at 15
mph.
Wind gusts up to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Chestertown, Betterton, Newtown, Kennedyville, Langford and
Kingstown.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3928 7620 3929 7617 3932 7618 3934 7616
3933 7614 3937 7611 3937 7606 3938 7606
3936 7591 3922 7604 3920 7607 3919 7607
3910 7615 3921 7625
TIME...MOT...LOC 2117Z 303DEG 12KT 3938 7629
GorseSpecial weather statement, Aug 23, 5:18 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 518 PM EDT Sun Aug 23 2020 NJZ022-232145- Atlantic- 518 PM EDT Sun Aug 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ATLANTIC COUNTY... At 518 PM EDT, a strong thunderstorm was located over Mays Landing, or 13 miles northwest of Ocean City, moving east at 10 mph. Wind gusts up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Northfield, Absecon, Estell Manor, Port Republic, Pomona, Mays Landing and Linwood. This includes the following highways... Garden State Parkway between mile markers 32 and 45. Atlantic City Expressway between mile markers 7 and 16. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3943 7480 3949 7478 3953 7445 3934 7458 TIME...MOT...LOC 2118Z 271DEG 9KT 3945 7471 Gorse
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:30 AM EDT | Special Weather Statement | PHI | Atlantic | 30 min |
| Aug 23, 12:21 PM EDT | Special Weather Statement | PHI | Atlantic, Gloucester | 69 min |
| Aug 23, 12:59 PM EDT | Special Weather Statement | PHI | Burlington, Camden | 61 min |
| Aug 23, 1:45 PM EDT | Special Weather Statement | PHI | Salem | 60 min |
| Aug 23, 3:13 PM EDT | Special Weather Statement | PHI | Gloucester | 32 min |
| Aug 23, 3:44 PM EDT | Special Weather Statement | PHI | Salem | 31 min |
| Aug 23, 3:53 PM EDT | Areal Flood Advisory | PHI | Atlantic, Cumberland, Gloucester, Salem | 3 hr |
| Aug 23, 4:10 PM EDT | Special Weather Statement | PHI | Salem | 35 min |
| Aug 23, 4:45 PM EDT | Special Weather Statement | PHI | Cumberland | 30 min |
| Aug 23, 4:53 PM EDT | Severe Thunderstorm Warning | PHI | Cumberland | 52 min |
| Aug 23, 5:33 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Cape May, Cumberland | 57 min |
| Aug 23, 6:00 PM EDT | Special Marine Warning | PHI | 42 min | |
| Aug 23, 2:04 PM EDT | Areal Flood Advisory | PHI | Bucks, Philadelphia | 112 min |
| Aug 23, 2:07 PM EDT | Areal Flood Advisory | PHI | Delaware | 3 hr |
| Aug 23, 2:14 PM EDT | Areal Flood Advisory | PHI | Chester | 3 hr |
| Aug 23, 4:41 PM EDT | Areal Flood Advisory | PHI | Berks, Chester | 5 hr |
| Aug 23, 2:40 PM EDT | Areal Flood Advisory | PHI | Sussex | 3 hr |
| Aug 23, 3:08 PM EDT | Special Weather Statement | PHI | New Castle | 37 min |
| Aug 23, 5:17 PM EDT | Special Weather Statement | PHI | Kent | 28 min |
| Aug 23, 7:58 PM EDT | Severe Thunderstorm Warning | PHI | Kent | 25 min |
Nearby
Special Weather Statements in New Jersey, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.